As more and more people are using antidepressants to fight mental health diseases, many don’t fully understand their side effects. One of these side effects has an impact on your sexual health. If you’re no longer having those steamy Netflix and chill nights with your partner, antidepressants could be the reason to blame. Antidepressants and sexual health issues, how on earth could something meant to help your mind affect what’s in your pants? Actually, antidepressants, or SSRIs, rewire your entire body in one way or another.
Antidepressants Impact Sexual Health – The Causes
Before going down the drain on what those on antidepressants experience regarding sexual health, knowing the role of antidepressants is necessary; otherwise, how would you know what they’re really doing to your body?
A common type of antidepressant is SSRI, selective serotonin reuptake inhibitors. As the name depicts, the function of these medications is to boost serotonin supply in the body. Remember Alice in Wonderland’s red pill and blue pill that had magical properties? Serotonin is the hormone that acts as a happy and de-stressing pill for your body. Psychiatrists normally prescribe it for those suffering from depression and anxiety for cases more complex than only therapy measures.
When your body enters the full-on calm mode, it no longer gives an automatic green light to start stimulation when you’re preparing to strip down naked and do the deed. Research also shows that increased serotonin crashes dopamine levels, the hormone responsible for regulating your sex drive.
The Downside of Antidepressants on Your Sexual Life- The Effects
When it comes to the downhill journey that some individuals’ sex life takes after starting antidepressants, not everyone experiences it in the same way. There are some common symptoms and then gender-based symptoms, and even your personal experience might completely differ from traditional cases.
- The Common Area: Sexual health is not often discussed openly, especially when it relates to a taboo topic like antidepressants. With more people opening up about it and extensive research, the medical experts have found the following issues persistent in both men and women taking antidepressants:
- Reduced sexual excitement
- Decreased libido
- Painful sex due to decreased lubrication for women or painful erection for men
- Difficulty getting aroused
- Problems in reaching orgasm
- Women’s Side of the Story: Women may experience a set of symptoms exclusive to the female gender upon taking antidepressants, including:
- Reduced lubrication
- Unusual lactation
- Numbness in breasts and/or vaginal area
- Men’s Side of the Story: Men have their own issues alongside the common symptoms regarding their sex life on antidepressants. These include the following:
- Painful erection
- Delay or difficulty in getting and maintaining an erection
- Other Symptoms: Besides hitting your sex life directly, antidepressants can also cause other symptoms, indirectly leading to lower motivation to interact in sexual intercourse. Changes in weight and general sickness can trick your mind into thinking that you’re no longer the sexy person your partner chose to have mindblowing sex with. Where there are symptoms like these, they can become an obstacle for your sex life too.
There’s a Silver Lining- What You Can Do
Not all hope is lost if you need antidepressants but wouldn’t want to throw away your sex life. Depending on whether the medication is a temporary fix or a long-term plan, you’ll need to readjust a few life screws accordingly. Here’s how to get started on it:
- Have a Word with Your Partner: The first thing that happens in such cases is the utter disappointment of letting down your significant other. Instead of assuming these things, sit them down, maybe go for a romantic candlelight dinner, and talk to them about this. Chances are, they’re going to understand and support you through your journey of battling your mental illness.
- Make Your Way to Your Doctor’s Office: You must’ve come across the ‘take a drug break’ concept when you’re trying to come up with solutions to tackle the sexual side effects of antidepressants. However, readjusting your medications yourself without consulting your doctor is nowhere near a safe decision. Think of your doctor as your crime partner. Consult them, and they’ll surely understand and take one of two ways if possible. 1) Change your medication to see if another one suits you (and your sex life) better. 2) Reduce the existing dosage, which may help lower the intensity of the symptoms and make them bearable.
- Turn Around Your Sex Life: Instead of letting antidepressants control your sex life, you can change what happens under the blankets around for you and your partner. Make good use of time by planning sex sessions before you take the pill that day. Another tip is to get it grooving and come with exciting techniques, foreplay, and positions to reignite your sexual arousal.
Give Us Your Opinion! – Take Our Family Planning Survey Today